Alert archive / New York / Areal Flood Warnings in 2018
Areal Flood Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Jan 12, 2018, 1:14 AM EST for Monroe County, New York. It was in force for 44 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2018, 1:14 AM EST (06:14 UTC)
- Expired
- Jan 13, 2018, 9:29 PM EST
- In force
- 44 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928 WGUS41 KBUF 120614 FLWBUF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Buffalo NY 114 AM EST FRI JAN 12 2018 NYC055-130615- /O.NEW.KBUF.FA.W.0004.180112T0614Z-180113T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 114 AM EST FRI JAN 12 2018 The National Weather Service in Buffalo has issued a * Flood Warning for Small Streams in... East central Monroe County in western New York... * Until 115 AM EST Saturday. * At 108 AM EST, Irondequoit Creek was continuing to rise due to rain and snowmelt, producing flooding, including Ellison Park. The creek is expected to continue to slowly rise through early this morning and then remain high through the day Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4304 7757 4323 7756 4323 7745 4304 7747 $$ TMA
2 follow-up statements
834 WGUS41 KBUF 130450 FLWBUF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Buffalo NY 1150 PM EST FRI JAN 12 2018 NYC055-140615- /O.EXT.KBUF.FA.W.0004.000000T0000Z-180114T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 1150 PM EST FRI JAN 12 2018 The National Weather Service in Buffalo has extended the * Flood Warning for Small Streams in... East central Monroe County in western New York... * Until 115 AM EST Sunday. * At 1142 PM EST, the gauge at Irondequoit Creek is reporting 9 feet which is producing flooding in Ellison Park. Flow may also close Blossom Road. The creek will be slow to drop as water spreads throughout the park and flooding is expected to continue through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4304 7757 4323 7756 4323 7745 4304 7747 $$ HSK
112 WGUS81 KBUF 140229 FLSBUF Flood Statement National Weather Service Buffalo NY 929 PM EST SAT JAN 13 2018 NYC055-140238- /O.CAN.KBUF.FA.W.0004.000000T0000Z-180114T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 929 PM EST SAT JAN 13 2018 ...THE FLOOD WARNING FOR SMALL STREAMS HAS BEEN CANCELLED FOR EAST CENTRAL MONROE COUNTY... Flood waters have receded, and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. LAT...LON 4304 7757 4323 7756 4323 7745 4304 7747 $$ RSH
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jan 12, 1:01 AM EST, 13 minutes earlier.
Area forecast discussion, Jan 12, 1:01 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
101 AM EST Fri Jan 12 2018
.SYNOPSIS...
A wealth of sub tropical moisture streaming across our area ahead of
an approaching cold front will result in a half to one inch of rain
across the region tonight. The moderately heavy rain will combine
with already swollen tributaries fed by melting snows to produce
local flood problems...particularly where ice jams are common. Our
attention will then turn to a winter storm that will produce
significant snowfall across the vast majority of western and north
central New York Friday night and Saturday morning.
&&
.NEAR TERM /THROUGH TODAY/...
Sub tropical moisture will continue to stream northward ahead
of a slow moving cold front overnight. Rain, moderate at times,
is re-entering the Western Southern Tier as the swath of
rainfall pivots slightly to the west. The heaviest rain will
continue across the North Country due to the prolonged period of
moderate rain. Additional rainfall amounts of up to a quarter
inch are expected across Western NY with higher amounts up to
an inch from Allegany County to Oswego/Lewis counties.
Friday morning, mesoscale guidance including the 12z HREF
indicate a lull or short period break in precipitation between
the departing low level jet and ahead of an approaching arctic
front. A included a small window of chance POPs during the mid
morning before POPs again increase with the cold front pushing
into western NY around midday. Surface temperatures will remain
warm through the morning ahead of the front in the upper 50s to
low 50s before falling by midday. With cooling vertical
temperature profiles just behind the front, expect a change over
to mixed precipitation going into the afternoon which would
likely impact afternoon travel.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
...Significant Winter Storm to impact the region Friday afternoon
through Saturday...
A robust wave seen on water vapor imagery rotating through Texas is
rounding the base of the long-wave trough over the central CONUS.
This wave will strengthen as it interacts with the baroclinic zone
extending northward from the Gulf Coast to the Great Lakes. The wave
will become negatively tilted as it phases with a northern stream
trough diving into the upper Great Lakes Saturday morning. A
deepening surface low will then track from the Gulf Coast up the
Appalachian Mountains before moving off the New England coast on
Saturday. This will place the forecast area squarely in the cold air
and best forcing under the diffluent region aloft and right entrance
region of the upper-level jet. This system is also quite moisture
laden as it draws moisture northward from the Gulf of Mexico and
from the Gulf Stream in the Atlantic. All of this will coincide to
produce a period of heavy snowfall across the region Friday night
into early Saturday morning.
Looking a bit closer at the details, the surface front will cross
the forecast area Friday afternoon, ushering in sub-freezing
temperatures, while the mid-level front lags slightly behind. This
will produce rain changing to freezing rain behind the surface
front, then to sleet as the cold air continues to deepen near the
surface. This phase of mixed precipitation will last about 3 or 4
hours. As the mid-level freezing line crosses the region from west
to east Friday late afternoon and evening, this will allow
precipitation to change quickly over to snow. As the surface low
evolves from western North Carolina Friday evening to near New York
City Saturday morning, this produce ensure the forecast area remains
solidly cold enough for all snow from Friday night onward as cold
air is reinforced in the northerly flow behind the low. A
deformation band will develop across the Genesee Valley and Northern
Finger Lakes Friday night, which will help to focus the highest
snowfall amounts. The northerly flow with cold air spilling in
through Saturday morning, will also help produce lake enhancement
and upslope enhancement. Thus the highest snowfall amounts will be
found south of Lake Ontario, with the best chance of exceeding a
foot of snow. There will be a sharp back edge to the precipitation
shield, which is expected to be across the Niagara Peninsula in
southern Ontario. Thus, snowfall amounts will taper for areas near
Lake Erie and Buffalo northward to Youngstown. Thus northern Erie
and Niagara will likely be on the lower end with 6 to 10 inches,
with perhaps as little as 4 inches toward Youngstown. Otherwise, for
most other areas from the Southern Tier to the North Country along
the deformation axis will see a solid 8 to 12 inches.
The synoptic snows will be winding down Saturday as the surface low
shifts father off the New England seaboard and the synoptic moisture
diminishes. However, by this time temperatures will have cooled
considerably, enough so for some lake enhancement south of Lake
Ontario. Snow ratios or fluff factor will improve, and an additional
few inches of snow will be possible along the south shore of Lake
Ontario. Highs on Saturday will only be in the teens.
Lake effect snows will tapper off or end Saturday night south of
Lake Ontario under a drying, cold north-northwest flow. A very cold
night is expected with overnight lows from zero to 5 above along the
lake plains and from zero to 10 below across the North Country and
portions of the Southern Tier.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday, and through the remainder of this period temperatures will
return to below normal...with arctic air flowing over the Eastern
Great Lakes region. This airmass will not be as cold as the last
week of December/first week of January...but still cold none the
less with temperatures averaging 10 to 15 degrees below normal.
A light wind flow Sunday with a narrow ridge of high pressure over
the Great Lakes will allow any lingering lake effect snow to
contract back to the shoreline/over the lake on a tea kettle
set-up before completely ending.
Partly cloudy skies for the remainder of Sunday and cold with highs
in the teens.
Monday will largely remain dry, but a shortwave and next synoptic
snow system will be bearing down upon us. This fast moving clipper
will bring snow into Western New York Monday afternoon and
evening...with the snow reaching east of Lake Ontario Monday night
and Tuesday morning. This system may linger over the region Tuesday
as a deep upper level low drops across the Great Lakes. Through time
northwest winds will develop and this will allow for lake effect
snow potential Wednesday and Thursday.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
The main issue this TAF period will be a significant low level wind
shear threat.
A 50 to 60 knot low level jet will cross western and north central
New York tonight...with the strongest winds aloft being found east
of the Finger Lakes...including at KART and KGTB where winds of up
to 70 knots will be possible around 2k ft. The most significant
gradient will be found between 500 and 1500 feet though...so pilots
should be alert for issues caused by these strong southerly winds
aloft.
Otherwise...deteriorating cigs will be found across the region
tonight as a slug of rich moisture will accompany the passage of a
slow moving cold frontal boundary. Cigs will gradually drop to MVFR
levels from west to east during the first half of tonight...with IFR
cigs anticipated across the Southern Tier.
A brief improvement may occur late tonight into Friday morning as a
short lull occurs ahead of an approaching sharp cold front. The cold
front will push across western and central NY during Friday
afternoon with a sharp change from rain to freezing rain to sleet
then all snow which will bring IFR.
Outlook...
Friday night...IFR. All snow WNY with mixed precip changing to snow
in CNY.
Saturday...Widespread IFR or lower conditions likely in snow
tapering off through the day.
Saturday night and Sunday...MVFR with
possible IFR in a chance of snow showers.
Monday and Tuesday...Mainly VFR with a chance of snow showers.
&&
.MARINE...
A steady 10-20kt southerly wind will continue on the waters through
Friday morning. Small Craft Advisories on the eastern ends of the
lakes are in effect through tonight.
A cold front will cross the eastern Great Lakes Friday with winds
veering to northerly and increasing. Expect another period of Small
Craft Advisories possible later Friday into Saturday across both
Lake Erie and Ontario.
&&
.HYDROLOGY...
A Flood Watch is in effect for the entire forecast area. The
heaviest rainfall tonight is expected in an axis from Allegany
County to Oswego/Lewis Counties. Moderate to heavy rainfall is
expected tonight into Friday morning ahead of a swath of
anomalously high moisture moving across our region. Rainfall
amounts will likely range from three-quarters to one inch across
much of western NY with a swatch of one and a half to possibly
greater than two inches from Allegany County northeast toward
the Tug Hill Plateau Region.
The primary risk is for ice jam flooding which would primarily
impact Western New York. An ice jam is already occuring on
Silver and Walnut Creeks in Chautauqua counties but other creeks
continue to be monitored. Due to thick ice it should take a
while before more ice breaks up, with an increasing risk of ice
jams tonight through late Friday night. The Buffalo, Cayuga,
Cazenovia and Cattaraugus Creeks are traditionally the most
susceptible to ice jam flooding. Other creeks can also
occasionally experience ice jam flooding in this watch area. It
is also worth noting that the higher the flows the more impact
ice jams tend to have.
The greatest rainfall amounts will likely occur in the Black
River basin where the deep snow pack is likely to hold much of
this moisture initially. However there is a risk that if these
heavier rainfall amounts are realized that this basin and some
tributaries in this basin will reach the tipping point where the
rain and warm temperatures result in significant run-off. There
will be less rain in the Genesee Basin, however temperatures
will be warmer with a complete snow melt more likely. Ice jams
are also possible in these areas.
The risk for flooding is greatest across far Western New York
where significant ice jams are likely. Elsewhere, there is a
lesser but still significant risk for general river and creek
flooding and some ice jams. The flood watch starts later in the
day Thursday for these areas since any flooding in the area
where the watch is expanded to would require more rain and not
just rapid snow melt.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ001>008-010>014-
019>021-085.
Winter Storm Warning from 4 PM this afternoon to 4 PM EST
Saturday for NYZ002>008-011>014.
Winter Storm Warning from 1 PM this afternoon to 1 PM EST
Saturday for NYZ001-010-019>021-085.
MARINE...Small Craft Advisory until 7 AM EST this morning for LEZ040-
041.
Small Craft Advisory until 7 AM EST this morning for
LOZ043>045.
&&
SYNOPSIS...RSH
NEAR TERM...HSK/RSH/SMITH
SHORT TERM...CHURCH
LONG TERM...THOMAS
AVIATION...RSH
MARINE...SMITH
HYDROLOGY...APFFEL/HSK/SMITHHazardous weather outlook, Jan 11, 5:16 AM EST, 19 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 516 AM EST Thu Jan 11 2018 NYZ005>008-021-121030- Northern Cayuga-Oswego-Jefferson-Lewis-Allegany- 516 AM EST Thu Jan 11 2018 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-011-012-019-085-121030- Orleans-Genesee-Wyoming-Chautauqua-Southern Erie- 516 AM EST Thu Jan 11 2018 ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE FRIDAY NIGHT... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-010-121030- Niagara-Northern Erie- 516 AM EST Thu Jan 11 2018 ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE FRIDAY NIGHT... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-013-014-121030- Monroe-Wayne-Livingston-Ontario- 516 AM EST Thu Jan 11 2018 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-121030- Cattaraugus- 516 AM EST Thu Jan 11 2018 ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE FRIDAY NIGHT... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 516 AM EST Thu Jan 11 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:34 AM EST | Areal Flood Warning | BUF | Wyoming | 12 hr |
| Jan 12, 3:41 AM EST | Small Craft Advisory | BUF | 48 hr | |
| Jan 12, 4:05 AM EST | River Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 21 hr |
| Jan 12, 4:05 AM EST | River Flood Warning | BUF | Genesee, Wyoming | 11 hr |
| Jan 12, 7:49 AM EST | Areal Flood Warning | BUF | Allegany, Cattaraugus, Chautauqua | 12 hr |
| Jan 12, 7:57 AM EST | River Flood Warning | BUF | Erie | 13 hr |
| Jan 12, 7:57 AM EST | River Flood Warning | BUF | Erie, Wyoming | 14 hr |
| Jan 12, 8:11 AM EST | Areal Flood Warning | BUF | Jefferson, Lewis, Oswego | 12 hr |
| Jan 12, 8:34 AM EST | Areal Flood Warning | BUF | Cayuga, Erie, Genesee, Livingston, Monroe, Ontario and 2 more | 12 hr |
| Jan 12, 10:43 AM EST | River Flood Warning | BUF | Allegany, Livingston, Wyoming | 21 hr |
| Jan 12, 10:43 AM EST | River Flood Warning | BUF | Cattaraugus | 3 days |
| Jan 12, 2:26 PM EST | Small Craft Advisory | BUF | 22 hr | |
| Jan 12, 3:07 PM EST | River Flood Warning | BUF | Cattaraugus | 30 hr |
| Jan 12, 6:32 PM EST | River Flood Warning | BUF | Erie, Genesee, Niagara, Wyoming | 18 hr |
Nearby
Areal Flood Warnings in New York, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.